Lamictal and Tics: Reader question

Here is a great question from a reader – Amy- regarding Lamictal (Lamotrigine) side effects.

My 18 year old son with BP, anxiety, depression, OCD, ADD tried Lamictal from March to June of this year and once he got above the 100 mg. mark he developed facial tics (squeezing his eyelids shut and mouth grimaces). We went off Lamictal gradually for about one month, and the facial tics disappeared. He had about 3 weeks completely off, then on the advice of Dr. Papolos (author of The Bipolar Child), we started up again and he is on 25 mg./day. So far, so good. But that dose is really equivalent to 50 mg/day because he takes 1500 mg. Depakote as well, and Depakote intensifies the Lamictal in the blood.

Has anyone else experienced facial tics with Lamictal? Dr. Papolos as well as my son’s current pdoc had never heard of that, but a friend who researched [ Read More ]

Bipolar Meds: Lamictal (Lamotrigine) side effects

Hi, Julie. I know you have been on Lamictal a long time. What side effects do you have? Regina

Hi Regina,

I call Lamictal my wonder drug. It gave me a much more normal life. It can have some intense side effects though.

Lamictal side effects can be there from the beginning- literally from the first week- in the form of a stiff neck, clenched jaw or some mild breathing problems. I had these for quite a while and then they went away.

There is definitely a rash associated with Lamictal- one, called Stevens Johnson Syndrome is serious the other benign. My coauthor Dr. John Preston said that most of the rashes from Lamictal are very mild and not of concern- but [ Read More ]

Keep trying to find the right bipolar disorder medication…..

How Many Medications Should I Try?

This is a difficult question for many health care professionals as well as people with the illness. It’s known that the first bipolar disorder medications tried are not always successful and that a trial and error process is usually indicated. Some people try medications for a year or more until they find something that works for them. Considering medication side effects and the impact on the body when stopping or changing medications, it’s important that you work with your health care professional closely when you’re asked to try a new medication.

I suggest that people keep trying to find the right medications. I use the Health Cards every day as I always say and I used them without medications for many years. It took me about 50% of my time to manage the illness. I’ve always said that managing this illness was a part time job. It was so [ Read More ]

Bipolar Disorder Medications – Lamictal Side Effects

Bipolar Medications: Lamictal Side Effects

I love Lamictal. That could be a bumper sticker on my car. I hope you have a medication that you love.

Unfortunately, I have some pretty tough side effects. Right now I’m dealing with the super stiff neck that often comes with the drug. It disrupts my sleep, which isn’t good! It’s like nighttime whip lash. I’ve found that stretching my neck and then using an ice pack helps. I try to get a massage as often as possible. I find myself moving my head over and over again to try to find a comfortable place on my pillow. There usually isn’t one! My side effects come and go, so hopefully this will be gone soon.

I’ve probably written about this on the blog- but I had to write it again to remind people that we may have to live with some side effects if the medication works [ Read More ]

Newsletter: Bipolar Disorder and the Anti Psychotic Abilify (Aripiprazole)

You may have noticed that many people with bipolar disorder take Abilify.

Abilify is an antipsychotic medication- also known as a neuroleptic. It is used for treating psychosis and mania.

The generic name is Aripiprazole.

It’s a newer antipsychotic, so it’s called an atypical anti psychotic. It, along with the other atypicals such as Risperdal, Seroquel and Zyprexa has less side effects than the older drugs such as Thorazine and Haldol. Interestingly, research has shown that the newer anti psychotics are not more effective than the old drugs. They just have a lot less side effects.

This doesn’t mean they don’t have major side effects. They still do, but they’re easier to tolerate for many people.

A plus of Abilify is that [ Read More ]

Julie’s Radio Show: Medications

Listen to a radio interview with Dr. John Preston and learn more about bipolar medication than you ever thought possible. [ Read More ]

Page 15 of 15« First...6789101112131415